Diagnosing And Treating Chemotherapy-Induced Nail Changes
In addition to nail color changes, several alterations in the surface and structure of the nail plate have reportedly occurred following chemotherapy treatment. Structural nail plate changes result from the defective nail plate production caused by toxins damaging the nail matrix. Beau’s lines, which are deeply grooved transverse lines in the nail plate, are a common adverse effect of chemotherapeutic agents. Beau’s lines in theory result from a temporary arrest of cell division in the nail matrix.10,11 Nail plate thickening and crumbly nails have also reportedly occurred as adverse effects of chemotherapeutic agents.8,12
Several chemotherapeutic agents have adverse effects on the bond between the nail plate and nail bed. Onycholysis is a frequently reported chemotherapy-induced pathology involving the separation of the nail plate from the underlying nail bed. Onycholysis frequently leads to loss of a portion or all of the nail plate. Subungual hematoma and subungual abscess are also complications of chemotherapy that cause nail plate separation and potential loss of the nail plate. Onycholysis, subungual hematoma and subungual abscess can cause significant pain to the affected digits and create a portal for infection, which increases sepsis risk in immunocompromised patients undergoing chemotherapy treatment.
Several chemotherapeutic drugs also frequently alter the skin and soft tissue structures surrounding the nail plate. Acute paronychia resulting from chemotherapeutic agents can be very painful and mimic ingrown nails. Severe cases of paronychias can lead to the development of pyogenic granulomas of the nail fold. Paronychia and pyogenic granuloma are reportedly relatively common adverse effects of many chemotherapeutic drugs.4
Current Insights On The Pathophysiology Of Chemotherapy-Induced Nail Changes
The underlying etiologies of many chemotherapy-induced nail changes are unknown. Multiple mechanisms can affect the nail plate and nail apparatus including direct changes to both the nail plate and surrounding soft tissue structures, increased sensitivity to environmental factors, and secondary infection. Frequently, more than one pathologic process is present, leading to multiple changes in the nail apparatus.
Direct nail apparatus changes. Chemotherapeutic treatments can cause several pathologic processes that directly affect both the nail plate and the surrounding soft tissue structures. Chemotherapy-induced structural nail plate changes hypothetically result from many factors, including defective nail plate production resulting from acute damage to the nail matrix, disruption of the nail plate secondary to a medication’s toxic effects on cellular maturation and direct toxicity to structures of and surrounding the nail apparatus.13
Nail color changes secondary to chemotherapeutic treatment theoretically result from toxin-induced activation of normally quiescent melanocytes in the nail matrix epithelium.8 Multiple chemotherapeutic drugs cause disruption of the bond between the nail plate and bed and resultant onycholysis. Disruption of the bond between the nail plate and bed is a theoretic result of two mechanisms: acute toxic damage to the nail bed and toxin-induced subungual edema.13 Toxic damage to the soft tissue structures surrounding the nail plate can result in paronychias with subsequent nail matrix exposure and damage.4 Splinter hemorrhages, subungual hematoma and hemorrhagic onycholysis result from chemotherapy-induced thrombocytopenia and vascular abnormalities.5